Alert archive / Iowa / Red Flag Warnings in 2026

Red Flag Warning 1, NWS Des Moines, IA

February 17, 202651 counties in Iowa

NWS Des Moines, IA issued this red flag warning at Feb 17, 2026, 8:15 PM CST for 51 counties in Iowa. It took effect at Feb 18, 2026, 10:00 AM CST. It was in force for 9 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 17, 2026, 8:15 PM CST (02:15 UTC)
In effect from
Feb 18, 2026, 10:00 AM CST
Expired
Feb 18, 2026, 7:00 PM CST
In force
9 hr
Issued by
NWS Des Moines, IA
All 51 counties

Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Kossuth County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 23 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 18, 12:55 PM CSTNON-TSTM WND GST 584 Sw Webster City, IAAWOS station KEBS Webster City Airport.
Feb 18, 1:10 PM CSTNON-TSTM WND DMG2 Ene Thornton, IA*** 1 INJ *** Semi rolled/flipped on I-35 southbound near the 181 mile marker. Winds at Mason City Airport at this time were sustained at 31 mph gusting to 45 mph.
Feb 18, 1:54 PM CSTNON-TSTM WND GST 56Waterloo Regional Airpo, IAASOS station KALO Waterloo Airport.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.3 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2026-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2026-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2261 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

062 
WWUS83 KDMX 180215
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
815 PM CST Tue Feb 17 2026

...Critical Fire Weather Conditions are Expected Wednesday...

.Strong and gusty west wind combined with very low relative 
humidity and cured fuels will lead to conditions conducive for
very fast fire growth.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-181015-
/O.UPG.KDMX.FW.A.0001.260218T1400Z-260219T0200Z/
/O.NEW.KDMX.FW.W.0001.260218T1600Z-260219T0100Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
815 PM CST Tue Feb 17 2026

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 7 PM CST WEDNESDAY
FOR CRITICAL FIRE WEATHER CONDITIONS FOR ALL OF CENTRAL IOWA...

The National Weather Service in Des Moines has issued a Red Flag
Warning, which is in effect from 10 AM to 7 PM CST Wednesday. The
Fire Weather Watch is no longer in effect. 


* AFFECTED AREA...All of central, north central and south central
  Iowa.

* WIND...West wind 25 to 35 mph with gusts of 40 to 50 mph.

* HUMIDITY...Minimum relative humidity values of 12 to 22%

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


For more information from the National Weather Service visit https://weather.gov/desmoines

Donavon
4 follow-up statements
259 
WWUS83 KDMX 180907
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
307 AM CST Wed Feb 18 2026

...Critical Fire Weather Conditions are Expected Today...

.Strong and gusty west winds combined with very low relative
humidity and cured fuels will lead to conditions conducive for
rapid fire growth.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-181715-
/O.CON.KDMX.FW.W.0001.260218T1600Z-260219T0100Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
307 AM CST Wed Feb 18 2026

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
7 PM CST THIS EVENING FOR ALL OF CENTRAL IOWA...

* AFFECTED AREA...All of central Iowa. 

* WIND...West wind 25 to 35 mph with gusts of at least 40 to 50 
  mph.

* HUMIDITY...Minimum relative humidity values of 12 to 22%

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


For more information from the National Weather Service visit https://weather.gov/desmoines
310 
WWUS83 KDMX 181612
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
1012 AM CST Wed Feb 18 2026

...Critical Fire Weather Conditions are Expected Today...

.Strong and gusty west winds combined with very low relative
humidity and cured fuels will lead to conditions conducive for
rapid fire growth.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-190015-
/O.CON.KDMX.FW.W.0001.000000T0000Z-260219T0100Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
1012 AM CST Wed Feb 18 2026

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING
FOR ALL OF CENTRAL IOWA...

* AFFECTED AREA...All of central Iowa.

* WIND...West wind 25 to 35 mph with gusts of at least 40 to 50 
  mph.

* HUMIDITY...Minimum relative humidity values of 12 to 22%.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


For more information from the National Weather Service visit https://weather.gov/desmoines
014 
WWUS83 KDMX 182029
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
229 PM CST Wed Feb 18 2026

...Critical Fire Weather Conditions Continue This Afternoon...

.Strong and gusty west winds combined with very low relative
humidity and cured fuels are resulting in conditions conducive 
for rapid fire growth.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-190100-
/O.CON.KDMX.FW.W.0001.000000T0000Z-260219T0100Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
229 PM CST Wed Feb 18 2026

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING
FOR ALL OF CENTRAL IOWA...

* AFFECTED AREA...All of central Iowa.

* WIND...West wind 25 to 35 mph with gusts up to 50 mph.

* HUMIDITY...Minimum relative humidity values of 15 to 25%.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


For more information from the National Weather Service visit https://weather.gov/desmoines
210 
WWUS83 KDMX 190104
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
704 PM CST Wed Feb 18 2026


IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-190215-
/O.EXP.KDMX.FW.W.0001.000000T0000Z-260219T0100Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
704 PM CST Wed Feb 18 2026

...RED FLAG WARNING HAS EXPIRED FOR CENTRAL IOWA...

Winds have tapered off this evening and relative humidity is
increasing across the area, mitigating ongoing fire weather
concerns.

$$


For more information from the National Weather Service visit 
https://weather.gov/desmoines

Hagenhoff

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this red flag warning went out at Feb 17, 5:42 PM CST, 2 hours 33 minutes earlier. Its key messages:

  • Lingering breezy conditions into the early evening.
  • Marginal Risk for severe storms over western Iowa tonight.
  • Gusty conditions, especially north, along with critical fire weather conditions area-wide Wednesday, leading to wind and fire weather headlines.
  • Rain/snow potential Thursday into Friday morning.
  • Increasing winds and falling temperatures Thursday night into Friday with cooler, more seasonal, temperatures Friday into the weekend.
Area forecast discussion, Feb 17, 5:42 PM CST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
542 PM CST Tue Feb 17 2026

 ...Updated for the 00z Aviation Discussion...

.KEY MESSAGES...

- Lingering breezy conditions into the early evening.

- Marginal Risk for severe storms over western Iowa tonight.

- Gusty conditions, especially north, along with critical fire
  weather conditions area-wide Wednesday, leading to wind and
  fire weather headlines.

- Rain/snow potential Thursday into Friday morning.

- Increasing winds and falling temperatures Thursday night into
  Friday with cooler, more seasonal, temperatures Friday into
  the weekend.

&&

.DISCUSSION...
Issued at 307 PM CST Tue Feb 17 2026

Warm and breezy conditions have materialized largely as forecast
across Iowa this afternoon, with temperatures across the state in
the upper 50s to the north and in the low 60s to the south, as upper
level clouds mainly across the south and east per satellite imagery
have proven to hinder this warming very little. The warm air
advection largely driving this warmth is ahead of a large surface
low pressure system that is currently centered over Nebraska/South
Dakota, with this advection and increased pressure gradient overhead
leading to windy conditions across Iowa. Winds have increased out of
the southeast with gusts generally around 30-35 mph, with isolated
values up to 40 mph and even a few isolated gusts up to 45 mph at
Clarion and Des Moines. Winds should remain below criteria but will
remain breezy until this evening, before lightening slightly but
still breezy. Attention then turns to the eastward tracking cold
front, which from radar analysis is currently over Nebraska. The
expectation is that this front will arrive into western Iowa after
sunset this evening, with showers and possible thunderstorms moving
into the forecast area later tonight. Steep lapse rates around 8
C/km, along with MUCAPE values of at least 100-200+ J/kg setting up
ahead of the boundary should prove sufficient for at least some
storm production, with the main hazard if any looking to be gusty
winds. HRRR runs through the day have generally been hinging on
storm potentially producing sub-severe gusts at least over western
Iowa during this time, which has been consistent through the day.
SPC has introduced a Marginal Risk over western Iowa as a result of
this potential, highlighting the risk for a few severe storms.

Any storms that do occur are expected to exit eastward out of the
forecast area early Wednesday morning, though conditions will remain
on the breezy side but shifted out of the west as the surface low
lifts slowly northeast across the Upper Midwest, tightening the
pressure gradient overhead, but especially over northern Iowa.
Following sunrise, winds will increase even further, which model
soundings indicating very deep and efficient mixing given the
intrusion of dry air and clearing skies. Winds at the top of the
mixed layer over 40-45+ knots are indicated at the top of the layer,
especially in northern Iowa, which has increased the overall
potential for advisory level winds to reach the surface by late
morning through the afternoon. Therefore, have coordinated the
issuance of a Wind Advisory over northern Iowa, with sub-
advisory criteria levels expected elsewhere but even less so
furthest south. Temperatures will remain above normal as well
given the return of warm air advection, with forecast highs in
the 50s to the north and through the 60s further south, while
dewpoints drop quite dramatically into the teens over Iowa. The
result will be very low RH values in the teens to low 20s,
paired with the aforementioned windy conditions that will
result in critical fire weather conditions across Central Iowa.
Therefore have issued a Fire Weather Watch for the entire CWA at
this time and the expectant conversion to Red Flag Warning
early Wednesday.

The active pattern of weather will keep hold towards the latter half
of the work week, as lee-side cyclogenesis off the Colorado Rockies
develops a defined surface low Wednesday evening, which is
expected to move eastward, moving directly over Iowa by Thursday
afternoon. Model guidance continues to show an increase in
theta-e advection and the warmest temperatures over southeastern
Iowa in the 50s, with lower values north and west, especially
over northwest Iowa as the freezing line and deformation zone
arrives in coincidence in relation to this dynamic system.
Models generally ping northern Iowa as having the most likely
potential for accumulating snow over 1-2 inches, then decreasing
further south, generally around to less than an inch south of
I-80. Any shift in the system could bring some substantial
changes in amounts, so something to certainly keep an eye on
over the next few forecast cycles.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 537 PM CST Tue Feb 17 2026

Expect a line of showers and a few embedded thunderstorms to
move across Iowa mid to late this evening and should be mostly
east of all sites by 06z. MVFR cigs and vsbys are possible with
the precipitation. Gusty south/southeast wind will veer
overnight and become westerly by late tonight and into
Wednesday. Continue to monitor the potential for strong gusts on
Wednesday. Low level wind shear is possible overnight as well.
Conditions will be VFR on Wednesday with the main weather
feature being the gusty winds.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Wednesday morning through Wednesday
evening for IAZ004>007-015>017-023>028-033>039-044>050-057>062-
070>075-081>086-092>097.
Wind Advisory from 10 AM to 5 PM CST Wednesday for IAZ004>007-
015>017.

&&

DISCUSSION...Bury
AVIATION...Donavon
Hazardous weather outlook, Feb 17, 3:57 PM CST, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
357 PM CST Tue Feb 17 2026

IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-182200-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
357 PM CST Tue Feb 17 2026

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Elevated fire weather conditions today, especially in western and
southern Iowa. Warm, dry, and windy conditions expected with
sustained winds around 20-25 mph and gusts to 30-40 mph.

Scattered showers with isolated thunderstorms are possible
(20-30%) this evening. A few storms may be severe and produce
strong winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Fire Weather Watch is in effect for the area on Wednesday.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Chances for accumulating snow return to the forecast on Thursday.
Snow collecting on roads could impact travel.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed.

IAZ004>007-015>017-182200-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
357 PM CST Tue Feb 17 2026

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Elevated fire weather conditions today, especially in western and
southern Iowa. Warm, dry, and windy conditions expected with
sustained winds around 20-25 mph and gusts to 30-40 mph.

Scattered showers with isolated thunderstorms are possible
(20-30%) this evening. A few storms may be severe and produce
strong winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Fire Weather Watch is in effect for the area on Wednesday.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

A Wind Advisory is in effect for the area on Wednesday. Please
refer to the National Weather Service website at
weather.gov/desmoines for further details.

Chances for accumulating snow return to the forecast on Thursday.
Snow collecting on roads could impact travel.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed.

De Bruin/Dodson

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 2:43 PM CSTWinter Weather AdvisoryDMXAdair, Adams, Audubon, Black Hawk, Boone, Bremer and 34 more42 hr

Nearby

Red Flag Warnings in Iowa, 2026Every red flag warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.